Alert archive / Virginia / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 72, NWS Blacksburg, VA

June 5, 2024Bedford County, Botetourt County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 5, 2024, 5:54 PM EDT for Bedford County, Botetourt County, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2024, 5:54 PM EDT (21:54 UTC)
Expired
Jun 5, 2024, 6:33 PM EDT
In force
39 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Bedford County, VA, Botetourt County, VA

The radar

The Roanoke radar (KFCX), 71 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.9 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2024-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2024-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
531 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:53 PM EDT, 3 hours 1 minute earlier.

Area forecast discussion, Jun 5, 2:53 PM EDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Blacksburg VA
253 PM EDT Wed Jun 5 2024

.SYNOPSIS...
A warm and moist airmass will remain over the area through
Thursday promoting showers and thunderstorms. A cold front will
move through the region Thursday night introducing drier and
cooler weather to start the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 230 PM EDT Wednesday...

Key Messages:

1) Warm humid conditions will persist through Thursday before
turning cooler Friday.

2) Scattered to numerous showers and thunderstorms expected
through Thursday.

Forecast focus the next 24 hours will be the opportunity for
showers and thunderstorms. Coverage of showers/storms will be
the greatest between now and sunset, then again with the frontal
passage on Thursday.

Regional soundings from 12Z were very moist with PWATs 1.60 to
1.80. Mean wind is from the west-southwest at 20 kts...so
storms are moving a bit faster today compared to
yesterday...20-25 mph forward speed. This should cut down on
residence time of the heavy rain, but with PWATs above normal,
activity will be very rain efficient and still justifies
marginal risk for excessive rainfall and localized flooding.
DCAPE is less than yesterday but trade off will be faster mean
wind, so still think there is modest wind threat with down-draft
wind speeds on the order of 30 kts with potential for isolated
wind damage. Stronger cores may also contain pea size hail.

Weather map shows cold front from the upper Mid-West to North
Texas with Gulf moisture streaming north ahead of the front, the
eastern CONUS bathed in near 70 degree dewpoints. There are a
couple of MCVs embedded within the moist southwest flow ahead of
the front, one of which was moving E along the Mason Dixon, and
the other over the southern Appalachians...both features
providing lift for better thunderstorm organization today,
compared to yesterday. The Vort entering the southern
Appalachians will be the primary focus for thunderstorms across
our CWA through this evening. With the favorable thermodynamic
and dynamic set-up, will maintain high chance for measurable
rainfall through sunset. With PWATs near 2.0 inches, expect high
rain rates...2-4 inches/hr possible. Had some reports
yesterday with the storms producing .80" in 15 minutes.

In general, expecting shower/storm coverage to wane with loss of
daytime heating, with lull in activity before the actual surface
front arrives. Models bring front to our doorstep by daybreak
Thursday so looking at opportunity for increasing shower
activity late tonight across our WV and far western VA
counties. Not sure if the band of showers associated with the
front will be continuous enough to cross the mountains Thursday
or just fade and then redevelop east of the mountains Thursday
afternoon. For now, will maintain high pops areawide Thursday,
in spite of the potential for a hydraulic jump.

Until the front clears the area Thursday, dewpoints will remain
elevated. Given the nature of the airmass, the rain just makes
it more muggy, providing little in the way of evaporational
cooling when it does rain, and downright steamy if the sun is
out.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 230 PM EDT Wednesday...

Key Messages:

1. Drier weather returns Friday and Saturday.
2. Cooler temperatures through the weekend.

An upper level low will drift east of the Great Lakes towards Ottawa
Canada through the period. Shortwaves coming around this low will
bring strato-cumulus clouds across the area Friday and Saturday. Any
measurable rain will be along the western slopes of SE WV and
possibly a sprinkle over the rest of the mountains Thursday night
into Friday.

Dry high pressure will track southeast across Tennessee Friday, then
settle over Georgia/South Carolina Friday and Saturday. With the
Gulf blocked, any disturbance coming from the Plains should only
result in an increase in clouds.

Since the area will remain under the influence of the low in Canada,
cooler than normal temperatures are likely Friday and Saturday. High
temperatures through the period will range from the upper 60s to mid
70s west of the Blue Ridge to the lower 80s east.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 230 PM EDT Wednesday...

Key Messages:

1. Chances for showers and possible storms Sunday and again
Wednesday.
2. Cooler temperatures through the start of the work week.

Models are in agreement with a cold front moving across the area on
Sunday, but differ on rainfall amounts. Since the flow will mainly
be out of the west and high pressure blocking the Gulf through at
least Saturday night, rainfall amounts should be at or under a tenth
of an inch. This front is expected to stall across North Carolina on
Monday then lift north as a warm front on Tuesday. The chance for
rain increases on Wednesday as a disturbance from the Midwest tracks
over the region.

Cooler than normal temperatures expected through the period.
Temperatures will possibly trend back to normal on Wednesday

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 135 PM EDT Wednesday...

Scattered to numerous showers/storms are expected until about
sunset with potential for localized wind gusts 20-30 kts along
with pea hail and heavy rain. Deep convection should wane after
loss of day time heating.

Outside any storms, winds will be southwest 5-12kts a few gusts
to 20kts under VFR broken cloud bases of 3-6kft. A lull in the
storms early tonight with winds subsiding. Fog may develop
overnight but cloud cover and an approaching cold front
associated with more showers may limit this so kept vsbys no
worse than MVFR mainly in the mountains.

Forecast confidence is average on all elements.

EXTENDED AVIATION OUTLOOK...

Passage of a cold front is expected Thursday with scattered
showers and thunderstorms, flight restrictions favoring MVFR (or
lower). Showers/storms could be close to BLF/LWB by 12z Thu.

Friday is expected to be drier and a better probability of VFR
conditions behind the front. A few showers possible Sat-Sun in
the mountains but mainly VFR.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...PM
Hazardous weather outlook, Jun 5, 2:54 PM EDT, 3 hours before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
254 PM EDT Wed Jun 5 2024

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-061900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
254 PM EDT Wed Jun 5 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms today will bring a potential for heavy
downpours. Localized flash flooding is possible. A few strong storms
with gusty winds may also occur.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 5, 5:13 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
513 PM EDT Wed Jun 5 2024

WVZ507-052145-
Eastern Greenbrier WV-
513 PM EDT Wed Jun 5 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL GREENBRIER COUNTY
THROUGH 545 PM EDT...

At 513 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lewisburg, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lewisburg...
White Sulphur Springs...
Ronceverte...
Fairlea...
Greenbrier River Trail...
Lewisburg Airport...
and Maxwelton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3794 8032 3781 8021 3781 8022 3775 8045
      3779 8052
TIME...MOT...LOC 2113Z 237DEG 19KT 3780 8044

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BMG
Special weather statement, Jun 5, 5:21 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
521 PM EDT Wed Jun 5 2024

VAZ023-034-052145-
Botetourt VA-Bedford VA-
521 PM EDT Wed Jun 5 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL BEDFORD AND SOUTH
CENTRAL BOTETOURT COUNTIES THROUGH 545 PM EDT...

At 521 PM EDT, Doppler radar was tracking a strong thunderstorm over
Laymantown, or over Troutville, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Troutville...
Montvale...
Fincastle...
Nace...
Laymantown...
Daleville...
and Lithia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3745 7962 3732 7985 3737 7996 3756 7987
TIME...MOT...LOC 2121Z 231DEG 12KT 3738 7987

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BMG
Special weather statement, Jun 5, 5:48 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
548 PM EDT Wed Jun 5 2024

VAZ023-034-052215-
Botetourt VA-Bedford VA-
548 PM EDT Wed Jun 5 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BEDFORD AND
SOUTHERN BOTETOURT COUNTIES THROUGH 615 PM EDT...

At 547 PM EDT, Doppler radar was tracking a strong thunderstorm over
Troutville, moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Buchanan...
Troutville...
Fincastle...
Nace...
Laymantown...
Daleville...
and Lithia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3746 7961 3733 7988 3740 8000 3762 7986
TIME...MOT...LOC 2147Z 215DEG 7KT 3739 7988

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BMG

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 4:22 PM EDTAreal Flood AdvisoryRNKGiles3 hr
Jun 5, 5:21 PM EDTSpecial Weather StatementRNKBotetourt24 min
Jun 5, 5:38 PM EDTAreal Flood AdvisoryRNKBotetourt, Roanoke2 hr
Jun 5, 5:48 PM EDTSpecial Weather StatementRNKBotetourt27 min
Jun 5, 6:07 PM EDTSpecial Weather StatementRNKAmherst23 min
Jun 5, 5:13 PM EDTSpecial Weather StatementRNKGreenbrier32 min
Jun 5, 5:46 PM EDTAreal Flood AdvisoryRNKGreenbrier, Summers2 hr
Jun 5, 5:59 PM EDTSpecial Weather StatementRNKGreenbrier31 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.